Alert archive / Washington / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Spokane, WA

May 18, 2009Asotin County, Garfield County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 18, 2009, 6:04 PM PDT for Asotin County, Garfield County, Washington. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2009, 6:04 PM PDT (01:04 UTC)
Expired
May 18, 2009, 6:45 PM PDT
In force
41 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Asotin County, WA, Garfield County, WA

The radar

The Pendleton radar (KPDT), 142 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2261 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 190104
SVROTX
WAC003-023-190145-
/O.NEW.KOTX.SV.W.0001.090519T0104Z-090519T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
604 PM PDT MON MAY 18 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASOTIN COUNTY IN SOUTHEAST WASHINGTON...
  THIS INCLUDES THE CITY OF CLARKSTON...
  SOUTH CENTRAL GARFIELD COUNTY IN SOUTHEAST WASHINGTON...

* UNTIL 645 PM PDT

* AT 601 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20
  MILES SOUTHWEST OF ANATONE...OR 37 MILES SOUTHWEST OF CLARKSTON...
  AND MOVING NORTHEAST AT 45 MPH.



* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PEOLA...ANATONE...CLARKSTON HEIGHTS...CLARKSTON AND ASOTIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4617 11762 4645 11757 4641 11731 4642 11723
      4645 11722 4642 11721 4643 11704 4635 11706
      4630 11700 4620 11697 4616 11692 4608 11699
      4600 11692 4600 11760
TIME...MOT...LOC 0104Z 218DEG 37KT 4601 11746

$$

FRIES
3 follow-up statements
000 
WWUS56 KOTX 190122
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
622 PM PDT MON MAY 18 2009

WAC023-190132-
/O.CAN.KOTX.SV.W.0001.000000T0000Z-090519T0145Z/
GARFIELD WA-
622 PM PDT MON MAY 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GARFIELD COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT NECESSITATED THE SEVERE THUNDERSTORM WARNING 
HAS MOVED OUT OF GARFIELD COUNTY.  THE SEVERE THUNDERSTORM WARNING 
FOR GARFIELD COUNTY HAS THEREFORE BEEN CANCELLED.

LAT...LON 4612 11748 4612 11742 4638 11742 4640 11739
      4642 11723 4645 11722 4642 11721 4643 11704
      4635 11706 4630 11700 4620 11697 4616 11692
      4608 11699 4600 11692 4600 11748
TIME...MOT...LOC 0122Z 221DEG 36KT 4613 11729

$$

WAC003-190145-
/O.CON.KOTX.SV.W.0001.000000T0000Z-090519T0145Z/
ASOTIN WA-
622 PM PDT MON MAY 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR ASOTIN COUNTY...

AT 621 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES WEST OF ANATONE...OR 23 MILES SOUTHWEST OF
CLARKSTON...MOVING NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLARKSTON HEIGHTS.

LAT...LON 4612 11748 4612 11742 4638 11742 4640 11739
      4642 11723 4645 11722 4642 11721 4643 11704
      4635 11706 4630 11700 4620 11697 4616 11692
      4608 11699 4600 11692 4600 11748
TIME...MOT...LOC 0122Z 221DEG 36KT 4613 11729

$$

FRIES
000 
WWUS56 KOTX 190137
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
637 PM PDT MON MAY 18 2009

WAC003-190145-
/O.CON.KOTX.SV.W.0001.000000T0000Z-090519T0145Z/
ASOTIN WA-
637 PM PDT MON MAY 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR EASTERN ASOTIN COUNTY...

AT 636 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 9 MILES NORTH OF ANATONE...OR 12 MILES
SOUTHWEST OF CLARKSTON...MOVING NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLARKSTON HEIGHTS.

LAT...LON 4627 11727 4642 11711 4643 11704 4635 11706
      4629 11700 4621 11698 4616 11692 4610 11697
      4605 11709
TIME...MOT...LOC 0137Z 221DEG 36KT 4626 11716

$$

FRIES
000 
WWUS56 KOTX 190144
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
644 PM PDT MON MAY 18 2009

WAC003-190154-
/O.EXP.KOTX.SV.W.0001.000000T0000Z-090519T0145Z/
ASOTIN WA-
644 PM PDT MON MAY 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ASOTIN COUNTY WILL
EXPIRE AT 645 PM PDT...

THE SEVERE THUNDERSTORM THAT HAD BEEN OVER ASOTIN COUNTY HAS 
WEAKENED AND MOVED INTO IDAHO AS OF 645 PM.  THE SEVERE THUNDERSTORM 
WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

LAT...LON 4627 11727 4642 11711 4643 11704 4635 11706
      4629 11700 4621 11698 4616 11692 4610 11697
      4605 11709
TIME...MOT...LOC 0144Z 221DEG 36KT 4632 11709

$$

FRIES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:34 PM PDT, 30 minutes earlier.

Area forecast discussion, May 18, 5:34 PM PDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
534 PM PDT MON MAY 18 2009

.SYNOPSIS...
THE WARM WEATHER WILL COME TO AN END AS A VIGOROUS COLD FRONT
ARRIVES EARLY TUESDAY. A FEW THUNDERSTORMS ARE POSSIBLE...BUT
WINDY AND COOLER CONDITIONS WILL FOLLOW THE PASSAGE OF THE FRONT
TUESDAY AFTERNOON AND EVENING. MOUNTAIN SHOWERS WILL LINGER INTO
WEDNESDAY. FOR THURSDAY THROUGH THE WEEKEND...THE WEATHER IS
EXPECTED TO BE MAINLY DRY WITH NEAR NORMAL TEMPERATURES.

&&

.DISCUSSION...
QUICK UPDATE THIS EVENING TO INCREASE THUNDERSTORM ACTIVITY TO
SCATTERED ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA AND
ADD SMALL HAIL TO THE WEATHER GRIDS. VISIBLE SATELLITE IMAGERY AND
REGIONAL RADAR MOSAIC SHOWS CONVECTIVE ACTIVITY INCREASING ACROSS
NORTHEAST OREGON AND STARTING TO DRIFT NORTHEAST INTO THE
NORTHEAST BLUES AND CAMAS PRAIRIE. EXPECT THIS CONVECTION TO
CONTINUE TO TRACK NORTHEAST TO SOUTHERN SHOSHONE COUNTY THIS
EVENING. ISOLATED THUNDERSTORMS MAY ALSO BRUSH THE LEWISTON AREA. /EK

&&

.AVIATION...
HIGH PRESSURE WILL BEGIN TO BREAK DOWN TONIGHT AS A VIGOROUS COLD
FRONT MOVES THROUGH EASTERN WASHINGTON. VFR CONDITIONS WILL
PREVAIL OVER ALL OF EASTERN WASHINGTON AND NORTHERN IDAHO THROUGH
MUCH OF THE PERIOD. RAIN SHOWERS WILL SPREAD INTO THE CASCADES
BETWEEN 03Z AND 06Z...AND SOME OF THE PEAKS ABOVE 6000 FEET MAY
BECOME OBSCURED ALONG THE CREST. FARTHER EAST...A BAND OF ELEVATED
INSTABILITY IS FOSTERING THE DEVELOPMENT OF HIGH BASED SHOWERS
AND THUNDERSTORMS OVER NE OREGON WHICH WILL SPREAD TO THE BLUE
MOUNTAINS...LEWISTON AREA...INTO THE SOUTHERN IDAHO PANHANDLE
BETWEEN 02Z AND 09Z. CLOUD BASES WITH THESE STORMS WILL LIKELY BE
ABOVE 10KFT MSL. THE SURFACE FRONT WILL PUSH ACROSS THE CASCADE AND
REACH THE KGEG-KPUW AREA BY 18Z. EXPECT GUSTY WEST TO SOUTHWEST
WINDS TO DEVELOP BY 16Z AT MOST TAF SITES. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        53  66  39  63  40  70 /  10  50  10  10   0   0
COEUR DALENE  52  65  40  63  37  72 /  10  50  10  20   0   0
PULLMAN        51  62  38  62  38  70 /  20  40  10  10   0   0
LEWISTON       56  70  45  69  43  78 /  20  20  10  10   0   0
COLVILLE       50  68  38  65  36  74 /  20  70  20  10   0   0
SANDPOINT      53  64  42  60  36  71 /  10  70  20  20  10   0
KELLOGG        50  63  39  61  37  70 /  20  70  30  20  10   0
MOSES LAKE     55  72  42  71  41  77 /  10  10   0   0   0   0
WENATCHEE      55  68  45  70  46  76 /  20  10   0   0   0   0
OMAK           51  69  39  69  40  76 /  30  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 18, 6:32 AM PDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
632 AM PDT MON MAY 18 2009

IDZ001>004-026-027-WAZ031>038-041>044-191400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
632 AM PDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:53 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield, Whitman37 min
May 18, 9:11 PM PDTSevere Thunderstorm WarningOTXWhitman34 min

Nearby

Severe Thunderstorm Warnings in Washington, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.